Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 2, 2021Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 2, 2021, 10:58 AM EDT for Sampson County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 10:58 AM EDT (14:58 UTC)
Expired
Jul 2, 2021, 11:30 AM EDT
In force
32 min
Issued by
NWS Raleigh, NC

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 94 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS82 KRAH 021458
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1058 AM EDT Fri Jul 2 2021
 
NCZ089-021530-
Sampson NC-
1058 AM EDT Fri Jul 2 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SAMPSON COUNTY UNTIL 1130 AM EDT...

At 1057 AM EDT, Doppler radar was tracking an area of showers and 
thunderstorms near Harrells, or 11 miles northwest of Wallace, 
moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

These storms will remain over mainly rural areas of southeastern
Sampson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3471 7832 3486 7829 3496 7815 3490 7815
      3477 7819
TIME...MOT...LOC 1457Z 276DEG 14KT 3482 7817 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:15 AM EDT, 43 minutes earlier.

Area forecast discussion, Jul 2, 10:15 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1015 AM EDT Fri Jul 2 2021

.SYNOPSIS...
An outflow boundary and effective, lead cold front will settle
slowly southeast across central NC today. A secondary and stronger,
synoptic cold front will then cross the region tonight. High
pressure will follow for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Thursday...

As the front slides across the region this morning most of the
showers have exited the NW, although a few anafrontal showers are
lingering in the NW Piedmont. Main update this morning was lowering
PoPs and the timing of them to show the front moving through a
smidge quicker as high pressure builds in behind and Upper level low
lifts to the NE. After this initial line of showers and storms move
east off the Coastal Plains there is a slight chance this afternoon
that isolated showers and storms could develop (especially in the NE
Pidemont) and move SE into the Coastal plain as the upper level
trough makes a pivot north across the region.

Previous Discussion... A strong shortwave trough and developing
closed mid/upr-level low will continue to dig sewd across Lake Erie
this morning, then pivot slowly ewd across NY/PA through 12Z Sat.
The right entrance region of a related, unseasonably strong 250 mb
jet observed at 100-105 kts and near the max moving average at ILX
and ILN last evening, will likewise pivot ewd and across NC today.
Slightly preceding a positive tilt trough accompanying that low and
upr jet, a convectively-enhanced mid level trough related to ongoing
convection now stretching from the nrn middle Atlantic coast swwd
through cntl VA/nwrn NC, and the TN Valley, will cross cntl NC
through 18Z, then reach the coast of the Carolinas around 00Z Sat.
So while large scale forcing for ascent will be maximized over cntl
NC throughout the day, a period of compensating subsidence behind
the convectively-enhanced trough may subdue otherwise favorable
ascent over cntl NC this afternoon

At the surface, a synoptic front was analyzed at 08Z from a 1007 mb
low over MA swwd across ern PA, wrn VA, middle TN, nwrn MS, and nrn
LA. The front will move only slowly sewd today and likely reach the
nw NC Piedmont around or shortly before 00Z Sat, then collapse sewd
across cntl NC through 06Z Sat. Additionally, and more probably more
influential, an outflow boundary/effective front draped along the
leading edge of the aforementioned convective band across the middle
Atlantic and TN Valley, including over the nrn NC Piedmont at 08Z,
will settle slowly sewd, into the Triangle around 12Z and across the
Sandhills and srn-cntl Coastal Plain through 15-18Z.

Heavy showers and occasional thunder will accompany the effective
front and leading edge of the convective band, where weak MLCAPE
will fuel relatively deeper updrafts, followed by a ~100 mile wide
band of trailing stratiform or weakly convective rain. Some
intensification will be possible along the leading edge, as the
associated effective front moves through a weakly destabilizing pre-
frontal air mass over srn and sern NC through midday, but
considerable high level cloudiness and weak deep-tropospheric lapse
rates will limit any strong-severe potential. Additional, scattered
showers and isolated storms may redevelop between the lead boundary
and the secondary, synoptic cold front that will cross the region
early tonight, but the mesoscale subsidence noted above, and
continued weak buoyancy, suggest those too will remain weak.

The lack of deeper/stronger convection this morning, when upwind
propagation vectors are forecast to be weak, suggests the heavy rain
and flash flood risk will not be as high as it otherwise would be in
this pattern. Additional rainfall amounts are expected to range from
around one half to one and half inches, with locally higher amounts.

Following much drier/continental air will move sewd across cntl NC
overnight, but not before patchy fog and/or very low overcast may
develop if partial clearing occurs prior to the arrival of that
drier air. Given the clouds and precipitation, temperatures will
spend most of the day in the 70s, to briefly around 80 degrees mid-
late afternoon, and most likely over the Piedmont where partial
afternoon clearing will be most likely. Lows tonight will be
noticeably cooler, generally upr 50s to lwr 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 420 AM Friday...

A mid/upr-level low will lift newd across the nrn middle Atlantic
and Northeast through 12Z Sun, with following height rises and nwly
flow directed across cntl NC. It will consequently be mainly clear
through the period. At the surface, continental-sourced high
pressure will build across the OH and TN Valleys, while a weak lee
trough will persist in the lee of the Appalachians and over cntl NC.
Influence from the high, and much lower surface dewpoints in the
50s, will result in lower humidity values and also another cool
night of low temperatures in the mid-upr 50s to around 60, after
highs mostly in the lwr 80s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 325 AM Friday...

Dry with seasonable temperatures for Independence Day and Monday,
considerable uncertainty for the middle to end of the work week with
an increased threat of showers and storms.

Global models continue to push the upper-level trough and the
associated cold front off the coast on Saturday with a northwest
flow aloft expected on Sunday. The upper-level flow relaxes and
becomes light westerly on Monday into Tuesday. A drier airmass that
moves into the area on Saturday persists into Sunday with a dry
profile and PW values only around 1.0 inches which will support
mainly clear skies. Deep mixing up to 6 to 7kft will allow dew
points to mix out below guidance into the lower to mid 50s on Sunday
afternoon. Highs on Sunday will be in the 86 to 91 range. The lower
level flow becomes a little more westerly and southwesterly on
Monday and PWs increase a bit into the 1.0 to 1.3 range with morning
low level thickness values pushing upward into the 1405 to 1410m
range. Highs on Monday will increase into the 88 to 94 range with
overnight lows around 70. As an upper trough develops across the
Midwest on Tuesday, the flow across the mid Atlantic becomes a bit
more southerly and moisture increases. PW values climb into the 1.2
to 1.5 range and afternoon dew points climb into the mid to upper
60s. Expect a bit more cloudiness with some cirrus, diurnal cumulus
and perhaps even some late night stratus across the souther areas.
Highs on Tuesday will range in the lower 90s.

Ridging across the Rockies strengthens on Wednesday into Thursday
and downstream troughing moves into the western Great Lakes on
Wednesday which shifts east on Thursday. The result will be an
overall increase in moisture on Wednesday into Thursday with an
increase in the chance of mainly afternoon and evening showers and
thunderstorms. Have increased PoPs for Wednesday into the 25 to 35%
range and 30-40% for Thursday. It will be warm and humid with highs
in the upper 80s to perhaps lower 90s and lows in the lower 70s both
days.

In addition, the NHC brings Topical Storm Elsa into the eastern Gulf
of Mexico late Tuesday and potentially northeast up the Southeast
coast on Wednesday and Thursday. Uncertainty remains high as the
tropical cyclone has a lot of challenges ahead of it including poor
vertical structure, shear, interaction with Cuba and more. While the
operational GFS remains bullish on a higher end impact across the
Carolinas late in the work week, only about half of the GEFS members
have any kind of cyclone in the Gulf or Southeast during the period
and just a token few of the 50 EPS members have any cyclone in or
near the region. While the potential is there, GEFS and EPS
ensembles provide some critical context to the operational GFS which
has been advertised across social media over the past couple of
days. Please see the NHC for official forecast details on Elsa.
-Blaes

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 745 AM Friday...

Showers and storms along a lead cold front now stretching across
cntl NC will settle sewd and out of the forecast area through late
morning to midday, or early afternoon at FAY. Additional scattered
showers and storms are expected to redevelop with diurnal heating
this afternoon, between the lead boundary and convection, and a
secondary cold front that will cross the region later tonight.
However, that heating and associated destabilization will be limited
by multi-layered overcast, including lingering MVFR ceilings into
the afternoon at RWI and FAY. A brief period of fog and/or very low
overcast will be possible early tonight if partial clearing of the
overcast occurs prior to the arrival of the aforementioned,
secondary cold front and following drier air - most likely at
RWI/FAY between 04-08Z Sat.

Outlook: VFR conditions are expected through early next week, as
ridging at the surface and aloft expand east into cntl NC.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&
SYNOPSIS...MWS
NEAR TERM...MWS/CA
SHORT TERM...MWS
LONG TERM...Blaes
AVIATION...MWS
Hazardous weather outlook, Jul 2, 5:42 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
542 AM EDT Fri Jul 2 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
542 AM EDT Fri Jul 2 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms today will be capable of producing heavy
rain and localized flooding. Strong wind gusts will also be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 6:37 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 AM EDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      2 SSW WINSTON-SALEM     36.08N 80.27W
07/02/2021                   FORSYTH            NC   LAW ENFORCEMENT

            HAWTHORNE AND MILLER STREETS FLOODED IN
            WINSTON SALEM.

&&
Local storm report, Jul 2, 6:39 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
639 AM EDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     2 W CAMP MACKALL        35.02N 79.50W
07/01/2021  M45 MPH          SCOTLAND           NC   AWOS

            AWOS STATION KHFF HOFFMAN MACKALL.

0828 PM     TSTM WND DMG     4 N LAUREL HILL         34.85N 79.55W
07/01/2021                   SCOTLAND           NC   911 CALL CENTER

            A TREE WAS REPORTED DOWN ACROSS THE ROADWAY
            NEAR THE INTERSECTION OF MARSTON RD AND
            MCFARLAND RD.

0842 PM     TSTM WND DMG     4 ENE SOUTHERN PINES    35.20N 79.34W
07/01/2021                   MOORE              NC   911 CALL CENTER

            TREES REPORTED DOWN AT THE INTERSECTION OF N
            MAY ST AND US-1.

0842 PM     TSTM WND DMG     1 SSW ABERDEEN          35.13N 79.42W
07/01/2021                   MOORE              NC   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SSW ABERDEEN. MULTIPLE TREES DOWN NEAR THE
            TOWN OF ABERDEEN. ONE TREE FELL ON POWER
            LINES NEAR THE INTERSECTION OF ARGYLL AVE
            AND GLASGOW ST. TIME ESTIMATED BY RADAR.

0843 PM     TSTM WND DMG     3 NE LAUREL HILL        34.83N 79.50W
07/01/2021                   SCOTLAND           NC   911 CALL CENTER

            ONE TREE DOWN NEAR THE INTERSECTION OF
            SNEADS GROVE RD AND OLD WIRE RD.

0852 PM     TSTM WND DMG     1 SW VASS               35.25N 79.29W
07/01/2021                   MOORE              NC   911 CALL CENTER

            A TREE FELL DOWN NEAR THE INTERSECTION OF
            JAMES ST AND US-1.

0900 PM     TSTM WND DMG     2 SW RAEFORD            34.96N 79.24W
07/01/2021                   HOKE               NC   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF FREEDOM
            ROAD AND SOUTH BETHEL RD.

0912 PM     TSTM WND DMG     3 WSW TRAMWAY           35.42N 79.28W
07/01/2021                   LEE                NC   911 CALL CENTER

            A TREE FELL ON POWER LINES NEAR THE
            INTERSECTION OF HENLEY RD AND CENTER CHURCH
            RD.

0917 PM     TSTM WND DMG     2 WSW BROADWAY          35.45N 79.09W
07/01/2021                   LEE                NC   911 CALL CENTER

            A TREE FELL DOWN ON POWER LINES NEAR THE 300
            BLOCK OF JOHN ROSSER RD.

0943 PM     TSTM WND DMG     3 NW ANGIER             35.54N 78.77W
07/01/2021                   WAKE               NC   NWS EMPLOYEE

            TREE REPORTED DOWN NEAR THE INTERSECTION OF
            FIELDCREST LN AND PARKER MILL TRAIL.

0952 PM     TSTM WND DMG     6 WNW COATS CROSSROADS  35.56N 78.64W
07/01/2021                   JOHNSTON           NC   911 CALL CENTER

            A TREE FELL DOWN ON POWER LINES NEAR THE
            INTERSECTION OF JACKSON-KING RD AND WHITE
            MEMORIAL CHURCH RD.

1006 PM     TSTM WND GST     2 N RDU INTERNATIONAL   35.90N 78.78W
07/01/2021  M48 MPH          WAKE               NC   ASOS

            ASOS STATION KRDU RALEIGH DURHAM.

1012 PM     TSTM WND DMG     6 NNE RDU INTERNATIONAL 35.95N 78.73W
07/01/2021                   DURHAM             NC   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF OLD
            HORSEMAN TRAIL AND KEMP RD.

1022 PM     TSTM WND DMG     2 WSW PURNELL           36.00N 78.61W
07/01/2021                   WAKE               NC   PUBLIC

            TREE FELL ACROSS STONY HILL RD.

1030 PM     TSTM WND DMG     5 WNW FRANKLINTON       36.12N 78.54W
07/01/2021                   GRANVILLE          NC   911 CALL CENTER

            TREES FELL DOWN ON POWER LINES NEAR THE
            INTERSECTION OF OLD FRANKLINTON RD AND SUITT
            STORE RD.

1045 PM     TSTM WND DMG     3 W BAHAMA              36.17N 78.93W
07/01/2021                   DURHAM             NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN NEAR THE
            INTERSECTION OF JOHNSON MILL RD AND S LOWELL
            RD.

1050 PM     TSTM WND DMG     2 NW OXFORD             36.33N 78.61W
07/01/2021                   GRANVILLE          NC   911 CALL CENTER

            TWO TREES REPORTED DOWN NEAR THE
            INTERSECTION OF OXFORD LOOP SW AND NC
            HIGHWAY 96 SOUTH.

1245 AM     FLASH FLOOD      2 SSW WINSTON-SALEM     36.08N 80.27W
07/02/2021                   FORSYTH            NC   LAW ENFORCEMENT

            HAWTHORNE AND MILLER STREETS FLOODED IN
            WINSTON SALEM.

&&
Special weather statement, Jul 2, 9:05 AM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
905 AM EDT Fri Jul 2 2021

NCZ043-078-021330-
Wayne NC-Wilson NC-
905 AM EDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHEASTERN WILSON COUNTIES UNTIL 930 AM EDT...

At 905 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 9 miles north of Goldsboro, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Fremont, Lucama, Stantonsburg, Black Creek, Pikeville,
Saratoga, Eureka and Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3557 7782 3543 7783 3540 7780 3538 7780
      3536 7781 3546 7812 3553 7810 3558 7807
      3559 7808 3564 7806 3565 7771
TIME...MOT...LOC 1305Z 279DEG 33KT 3550 7798

JJT
Special weather statement, Jul 2, 10:58 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1058 AM EDT Fri Jul 2 2021

NCZ089-021530-
Sampson NC-
1058 AM EDT Fri Jul 2 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SAMPSON COUNTY UNTIL 1130 AM EDT...

At 1057 AM EDT, Doppler radar was tracking an area of showers and
thunderstorms near Harrells, or 11 miles northwest of Wallace,
moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

These storms will remain over mainly rural areas of southeastern
Sampson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3471 7832 3486 7829 3496 7815 3490 7815
      3477 7819
TIME...MOT...LOC 1457Z 276DEG 14KT 3482 7817

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:24 PM EDTSpecial Weather StatementRAHMoore, Scotland51 min
Jul 1, 8:40 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore, Richmond, Scotland50 min
Jul 1, 9:09 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Wake51 min
Jul 1, 9:26 PM EDTSpecial Weather StatementRAHDavidson34 min
Jul 1, 9:38 PM EDTSevere Thunderstorm WarningRAHChatham, Cumberland, Durham, Harnett, Johnston, Lee and 2 more52 min
Jul 1, 10:01 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake44 min
Jul 1, 10:33 PM EDTSpecial Weather StatementRAHGuilford42 min
Jul 1, 10:35 PM EDTSpecial Weather StatementRAHCumberland, Johnston, Sampson, Wayne, Wilson55 min
Jul 1, 10:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren48 min
Jul 1, 11:00 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth, Guilford3 hr
Jul 2, 9:05 AM EDTSpecial Weather StatementRAHWayne25 min
Jul 2, 9:34 AM EDTAreal Flood AdvisoryRAHWilson116 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.